3 days popular7 days popular1 month popular3 months popular

Chronic Myeloid Leukemia Patients On Kinase Inhibitors Report Serious Quality-Of-Life Issues

Researchers at have determined that who are treated with a class of oral chemotherapy drugs known as a have significant side effects and quality-of-life issues that need to be addressed. Some of these issues include depression, fatigue, nausea and change of appearance. The researchers say it is important to improve the patients’ quality of life because most will take for the rest of their lives.

Their study appeared in a recent issue of Supportive Care in Cancer.

“Although much less toxic than the treatments they replaced, tyrosine kinase inhibitors, such as imatinib, nilotinib or dasatinib, do cause symptoms that adversely affect a patient’s quality of life,” said study senior author Paul B. Jacobsen, Ph.D., associate center director and senior member of the Health Outcomes and Behavior Program at Moffitt.

Tyrosine kinase inhibitors are standard treatment for . Using several quality-of-life measurement tools, researchers compared patients taking tyrosine kinase inhibitors for a minimum of six months to a group of participants of the same age and gender who did not have cancer. The most common side effects among study participants were fatigue, pain and difficulty concentrating.

Another side effect that researchers say proved to be significant was appearance. Twenty-nine percent of patients reported distress over not looking like themselves.

“To our knowledge other studies have not addressed patients’ concerns about their appearance,” Jacobsen said. “We found that skin changes, such as swelling, are distressing for patients taking tyrosine kinase inhibitors.”

The researchers concluded that their findings “point to the need to develop interventions that can address quality of life for patients with chronic myeloid leukemia who are taking tyrosine kinase inhibitors.”

Source

H. Lee Moffitt Cancer Center & Research Institute